Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter October 5, 2021

The relative exponential growth rate of subgroups of acylindrically hyperbolic groups

  • Eduard Schesler EMAIL logo
From the journal Journal of Group Theory


We introduce a new invariant of finitely generated groups, the ambiguity function, and we prove that every finitely generated acylindrically hyperbolic group has a linearly bounded ambiguity function. We use this result to prove that the relative exponential growth rate lim n | B H X ( n ) | n of a subgroup 𝐻 of a finitely generated acylindrically hyperbolic group 𝐺 exists with respect to every finite generating set 𝑋 of 𝐺 if 𝐻 contains a loxodromic element of 𝐺. Further, we prove that the relative exponential growth rate of every finitely generated subgroup 𝐻 of a right-angled Artin group A Γ exists with respect to every finite generating set of A Γ .

Award Identifier / Grant number: WI 4079/4

Funding statement: The author was partially supported by the DFG grant WI 4079/4 within the SPP 2026 Geometry at infinity.


This article grew out of my master’s thesis, which I wrote at the Heinrich Heine University under the supervision of Prof. Oleg Bogopolski. I would like to thank him for introducing me to the subject of hyperbolic groups and supporting me during my bachelor and master studies.

  1. Communicated by: Alexander Olshanskii


[1] J. Behrstock and R. Charney, Divergence and quasimorphisms of right-angled Artin groups, Math. Ann. 352 (2012), no. 2, 339–356. 10.1007/s00208-011-0641-8Search in Google Scholar

[2] M. Bestvina and M. Feighn, A hyperbolic Out ( F n ) -complex, Groups Geom. Dyn. 4 (2010), no. 1, 31–58. 10.4171/GGD/74Search in Google Scholar

[3] B. H. Bowditch, Tight geodesics in the curve complex, Invent. Math. 171 (2008), no. 2, 281–300. 10.1007/s00222-007-0081-ySearch in Google Scholar

[4] M. R. Bridson and A. Haefliger, Metric Spaces of Non-Positive Curvature, Grundlehren Math. Wiss. 319, Springer, Berlin, 1999. 10.1007/978-3-662-12494-9Search in Google Scholar

[5] R. Charney and L. Paris, Convexity of parabolic subgroups in Artin groups, Bull. Lond. Math. Soc. 46 (2014), no. 6, 1248–1255. 10.1112/blms/bdu077Search in Google Scholar

[6] J. M. Cohen, Cogrowth and amenability of discrete groups, J. Funct. Anal. 48 (1982), no. 3, 301–309. 10.1016/0022-1236(82)90090-8Search in Google Scholar

[7] M. Cordes, J. Russell, D. Spriano and A. Zalloum, Regularity of morse geodesics and growth of stable subgroups, preprint (2020), 10.1112/topo.12245Search in Google Scholar

[8] R. Coulon, F. Dal’Bo and A. Sambusetti, Growth gap in hyperbolic groups and amenability, Geom. Funct. Anal. 28 (2018), no. 5, 1260–1320. 10.1007/s00039-018-0459-6Search in Google Scholar

[9] F. Dahmani, D. Futer and D. T. Wise, Growth of quasiconvex subgroups, Math. Proc. Cambridge Philos. Soc. 167 (2019), no. 3, 505–530. 10.1017/S0305004118000440Search in Google Scholar

[10] R. Flores, D. Kahrobaei and T. Koberda, Algorithmic problems in right-angled Artin groups: Complexity and applications, J. Algebra 519 (2019), 111–129. 10.1016/j.jalgebra.2018.10.023Search in Google Scholar

[11] R. I. Grigorchuk, Symmetrical random walks on discrete groups, Multicomponent Random Systems, Adv. Probab. Related Topics 6, Dekker, New York (1980), 285–325. Search in Google Scholar

[12] H. A. Masur and Y. N. Minsky, Geometry of the complex of curves. I. Hyperbolicity, Invent. Math. 138 (1999), no. 1, 103–149. 10.1007/s002220050343Search in Google Scholar

[13] J. Milnor, A note on curvature and fundamental group, J. Differential Geometry 2 (1968), 1–7. 10.4310/jdg/1214501132Search in Google Scholar

[14] A. Y. Olshanskii, Subnormal subgroups in free groups, their growth and cogrowth, Math. Proc. Cambridge Philos. Soc. 163 (2017), no. 3, 499–531. 10.1017/S0305004117000081Search in Google Scholar

[15] D. Osin, On acylindrical hyperbolicity of groups with positive first 2 -Betti number, Bull. Lond. Math. Soc. 47 (2015), no. 5, 725–730. 10.1112/blms/bdv047Search in Google Scholar

[16] D. Osin, Acylindrically hyperbolic groups, Trans. Amer. Math. Soc. 368 (2016), no. 2, 851–888. 10.1090/tran/6343Search in Google Scholar

[17] E. Rips, Subgroups of small cancellation groups, Bull. Lond. Math. Soc. 14 (1982), no. 1, 45–47. 10.1112/blms/14.1.45Search in Google Scholar

[18] R. Sharp, Relative growth series in some hyperbolic groups, Math. Ann. 312 (1998), no. 1, 125–132. 10.1007/s002080050214Search in Google Scholar

[19] A. Sisto, Contracting elements and random walks, J. Reine Angew. Math. 742 (2018), 79–114. 10.1515/crelle-2015-0093Search in Google Scholar

Received: 2020-11-16
Revised: 2021-08-13
Published Online: 2021-10-05
Published in Print: 2022-03-01

© 2021 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 28.2.2024 from
Scroll to top button